Heavy Rain, Pike
- When
- September 26, 12:00 AM EST to 7:00 AM EST
- Where
- Pike County, Petersburg
- Reported by
- CoCoRaHS
- Coordinates
- 38.500, -87.280
The 24-hour rainfall was 3.22 inches. Most of this rain fell before dawn on the 26th.
Heavy rainfall occurred north of Interstate 64, where bands of thunderstorms repeatedly moved across the same area during the night. The storms were fed by a strong southwest low-level flow of moist and unstable air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Heavy rainfall occurred north of Interstate 64, where bands of thunderstorms repeatedly moved across the same area during the night. The storms were fed by a strong southwest low-level flow of moist and unstable air. This feed of moisture and instability developed ahead of a cold front as it moved southeast into central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 25, 11:34 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1134 PM CDT TUE SEP 25 2012 .SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT) ISSUED AT 305 PM CDT TUE SEP 25 2012 AT THE TIME OF THIS WRITING A NW-SE ORIENTED WARM FRONT APPEARED TO BE LOCATED ALONG THE NORTHERN FRINGES OF OUR CWA AND IS EXPECTED TO CONTINUE LIFTING NORTH THROUGH THE EVENING HOURS. OTHERWISE A COLD FRONT/SFC TROF IS EXPECTED TO DROP SLOWLY INTO OUR CWA AND BECOME QUASI-STATIONARY. IN THE WARM SECTOR THE ATMOSPHERE HAS BECOME QUITE UNSTABLE THIS AFTERNOON. A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM WEST CENTRAL MISSOURI INTO CENTRAL ILLINOIS IS EXPECTED TO SAG INTO THE NORTHERN SECTIONS OF OUR CWA THIS AFTERNOON AND EVENING. WITH ADEQUATE AMOUNTS OF INSTABILITY...MOISTURE...AND SHEAR IN PLACE SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. HOWEVER...AN ISOLATED TORNADO OR TWO IS NOT OUT OF THE QUESTION. THROUGH THE REMAINDER OF THE SHORT TERM PERIOD THE AFOREMENTIONED E-W SURFACE BOUNDARY IS FORECAST TO MEANDER BACK AND FORTH ACROSS OUR CWA. THIS COMBINED WITH A SERIES OF RIPPLES OF UPPER LEVEL ENERGY SHOOTING ACROSS THE REGION WILL GENERATE CHANCES OF PRECIPITATION EACH PERIOD...WITH THE NORTHERN THIRD EXPECTED TO RECEIVE THE MOST QPF THROUGH THE PERIOD. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 305 PM CDT TUE SEP 25 2012 THE LATEST DETERMINISTIC ECMWF AND GFS MODEL RUNS ARE IN FAIR AGREEMENT WITH PUSHING A VERY SHALLOW COLD FRONT THROUGH MOST OF THE AREA BY THURSDAY MORNING. THEN STALLING AND MEANDERING THE FRONT OVER THE AREA UNTIL SATURDAY NIGHT. HERE IS WHERE THE AFOREMENTIONED MODELS REALLY START TO DIVERGE. THE GFS IS THE MOST AGGRESSIVE WITH PUSHING THE FRONT THROUGH AND PHASE WITH A SURFACE LOW THAT MOVES OUT OF TX ACROSS THE GULF STATES MUCH FASTER THAN THE ECMWF. HOWEVER BOTH PUSH THE FRONT THROUGH WITH PRECIP ENDING SAT AFTN WITH GFS AND SAT NGT WITH ECMWF. SO DEPENDING ON WHAT THE EXTENDED INIT GENERATES WILL TRY TO DRY THE WEEKEND OUT A BIT IF POSSIBLE...IN CONTRAST TO THE WORK WEEK. PER HPC THE ECENS WAS MORE POTENT WITH PU TEMPERATURES WILL COOL FROM ABOVE NORMAL AT THE BEGINNING OF THE EXTENDED TO NEAR OR EVEN BELOW NORMAL BY THE WEEKEND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1134 PM CDT TUE SEP 25 2012 VERY CHALLENGING AVIATION FORECAST. MODELS KEEP A BOUNDARY IN THE AREA THROUGH THE FORECAST. PRECIP FOCUS SHOULD BE NEAR KEVV/KOWB THROUGH MIDDAY WEDNESDAY...WITH CHANCES INCREASING SOUTH TOWARD KCGI/KPAH THROUGH WEDNESDAY AFTERNOON/EVENING AS THE BOUNDARY MOVES SOUTH. WENT WITH BEST GUESS IN TAFS WHEN BEST CHANCES WILL BE...WITH UNMENTIONED ISOLATED CHANCES CONTINUING MAINLY AT KEVV/KOWB OVERNIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...JP LONG TERM...KH AVIATION...RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 340 PM CDT TUE SEP 25 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-262045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 340 PM CDT TUE SEP 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DROP SOUTHWARD INTO THE NORTHERN TWO THIRDS OF THE QUAD STATE REGION THIS AFTERNOON THROUGH WEDNESDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING GENERALLY NORTH OF A LINE FROM CENTRAL CITY KENTUCKY TO VAN BUREN MISSOURI...WITH LARGE HAIL... DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS. AREAS NORTH OF INTERSTATE 64 WILL BE THE MOST SUCCEPTIBLE TO MINOR FLOODING AS A FEW OF THE LOCALES IN THAT AREA RECEIVED FROM ONE TO TWO INCHES OF RAIN EARLIER TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE QUAD STATE REGION FROM WEDNESDAY THROUGH SATURDAY NIGHT. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 6 N BELLMONT 38.47N 87.91W
09/25/2012 E1.00 INCH WABASH IL EMERGENCY MNGR
&&
CTNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 6 N BELLMONT 38.47N 87.91W
09/25/2012 E1.75 INCH WABASH IL EMERGENCY MNGR
&&
CTNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 757 PM CDT TUE SEP 25 2012 ILZ075>077-082-083-260145- EDWARDS IL-HAMILTON IL-JEFFERSON IL-WAYNE IL-WHITE IL- 757 PM CDT TUE SEP 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON...WAYNE AND JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS...AND EDWARDS AND NORTHERN WHITE COUNTIES IN SOUTHEAST ILLINOIS UNTIL 845 PM CDT... AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HELM TO BLUFORD TO 8 MILES SOUTHWEST OF MOUNT VERNON...AND MOVING EAST AT 50 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... FAIRFIELD...MCLEANSBORO...ALBION...CARMI...WAYNE CITY...CISNE... ENFIELD...GRAYVILLE...CROSSVILLE...KEENES...BONNIE...INA... JOHNSONVILLE...SIMS...BELLE RIVE...JEFFERSONVILLE...DAHLGREN... BELLE PRAIRIE CITY...MOUNT ERIE AND MILL SHOALS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 847 PM CDT TUE SEP 25 2012 ILZ077-078-082-083-INZ081-082-085>088-KYZ018-019-260300- EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-HENDERSON-DAVIESS- INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...MCLEANSBORO... CARMI...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE... BOONVILLE...ROCKPORT...HENDERSON...OWENSBORO 847 PM CDT TUE SEP 25 2012 ...STRONG STORMS WITH GUSTY WINDS AND HEAVY RAIN EXPECTED... STORMS WILL MOVE EAST THROUGH AREAS NORTH OF A LINE FROM MCLEANSBORO ILLINOIS...TO MOUNT VERNON INDIANA...TO HENDERSON KENTUCKY THROUGH 10 PM. STORMS MAY PRODUCE WINDS GUSTS TO 40 MPH...PEA SIZE HAIL AND BRIEF HEAVY RAINFALL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1017 PM CDT TUE SEP 25 2012 ILZ075>078-081>083-INZ081-082-085-086-KYZ018-260430- JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-GIBSON- PIKE-POSEY-VANDERBURGH-HENDERSON- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI... FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...HENDERSON 1017 PM CDT TUE SEP 25 2012 ...STORMS WILL LIKELY PRODUCE GUSTY WINDS AND HEAVY RAIN... THROUGH 1130 PM...A LINE OF STORMS WILL MOVE EAST THROUGH AREAS ALONG AND NORTH OF A LINE FROM MACEDONIA ILLINOIS...TO NORRIS CITY...TO MOUNT VERNON INDIANA...TO EVANSVILLE. GUSTY WINDS OF 35 TO 40 MPH AND BRIEF HEAVY RAINFALL IS POSSIBLE...ALONG WITH SMALL HAIL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED.
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
The 24-hour rainfall was 3.22 inches. Most of this rain fell before dawn on the 26th.
The 24-hour rainfall at Hazleton was 3.60 inches. Most of this rain fell before dawn on the 26th. A washout that occurred along a small creek broke a buried communications cable. The cable cut interrupted data flow, including data from the weather radar at Owensville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407823, 407892.